Tennessee, 2010

Damaging Wind in Tennessee, July 18, 2010

July 18, 2010 · NWS OHX · 1 event in 1 county or zone

An area of showers and thunderstorms developed across south central Kentucky and moved into the north central portions of Middle Tennessee during the late evening hours on Sunday, July 18th, resulting in thunderstorm wind damage in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An area of showers and thunderstorms developed across south central Kentucky and moved into the north central portions of Middle Tennessee during the late evening hours on Sunday, July 18th, resulting in thunderstorm wind damage in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 18, 11:04 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 18, 11:04 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 AM CDT MON JUL 19 2010

.UPDATE...
UPDATE ISSUED TO INCLUDE AVIATION DISCUSSION.

&&

.AVIATION...
CSV TAF...COMPLEX OF SHOWERS AND THUNDERSTORMS ON KY/TN BORDER AREA
WILL AFFECT CSV TERMINAL BETWEEN 06-08Z...WITH CIGS LOWERING AT
TIMES TO AT LEAST MVFR AND VSBYS TO IFR. STORMS MAY STILL BE POSSIBLE
FOR SEVERAL MORE HOURS AFTER THAT...AND WILL COVER THAT WITH CB IN CLOUD
GROUP. MVFR CIGS/VSBYS AROUND DAYBREAK...THEN VFR THEREAFTER.
BNA TAF...WILL BE LOCATED BETWEEN STORM COMPLEXES...ONE TO E AND ONE
OVER MO BOOTHEEL...WHICH APPEARS TO BE MOVING S OR SSE. AND IF IT
DOES NOT WEAKEN OR DISSIPATE...IT SHOULD MOVE INTO W TN/NE AR FEW HOURS
AFTER MIDNIGHT. BRIEF MVFR CIGS AROUND DAYBREAK. OTHERWISE VFR.
AIR MASS ACROSS MID STATE FORECAST TO DRY OUT SOME ON MON...AS
UPPER LEVEL NW FLOW BECOMES ZONAL...SO NO STORMS EXPECTED AT EITHER
SITE.

&&

.PREV DISCUSSION... /ISSUED 1105 PM CDT SUN JUL 18 2010/

UPDATE...STRONG THUNDERSTORMS IN ERN KY CONTINUE TO PUSH EAST SOUTHEASTWARD
INTO OUR NERN COUNTIES. HAVE UPPED POPS AND PUT IN MENTION OF GUSTY
WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. CLUSTER OF
ACTIVITY IN SERN MO EARLIER APPEARED TO BE MOVING TOWARD THE EAST
SOUTHEAST...BUT NOW SEEMS TO BE PROPAGATING SWD/SEWD. THE CURRENT
TRACK WOULD TAKE IT THROUGH WEST TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Jul 18, 7:02 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
802 PM CDT SUN JUL 18 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-191100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
802 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY
IN NORTH AND EAST SECTIONS OF THE MID STATE. A FEW STRONG STORMS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES ARE FORECAST TO REACH INTO THE 100 TO 104 DEGREE RANGE...
BEGINNING TUESDAY AFTERNOON...AND EACH AFTERNOON THEREAFTER THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED OVERNIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Special weather statement, Jul 18, 10:33 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 PM CDT SUN JUL 18 2010

TNZ009>011-031-033-034-190530-
CLAY-FENTRESS-JACKSON-MACON-OVERTON-PICKETT-
1133 PM CDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
MACON...OVERTON AND PICKETT COUNTIES...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF CELINA TO 6 MILES NORTH OF LAFAYETTE TO 7 MILES WEST OF
SCOTTSVILLE...MOVING SOUTHEAST AT 20 MPH.

A FEW OF THESE STORMS MAY HAVE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

JLM
Special weather statement, Jul 18, 11:30 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 AM CDT MON JUL 19 2010

TNZ009-010-031-190630-
CLAY-JACKSON-MACON-
1230 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS JUST NORTH OF LAFAYETTE...MOVING SOUTHEAST
AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31

The radar

The Nashville radar (KOHX), 68 km away, was scanning. The volume nearest the first event began at 05:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
July 18, 11:55 PM CST
Where
Macon County, 0.88 mi WNW of Sunrise
Measured
82 kt (94 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.573, -85.915

On Highland Road,two tobacco barns were destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251074.